With increasing frequency, the physician is confronted with the problem of determining the risk of liver toxicity in a person who may have ingested an overdose of acetaminophen. To be effective, antidotal therapy must be given early after acetaminophen ingestion when the patient, despite the toxic injury occurring in his liver, may appear quite well. We have reviewed the cases of the first five persons who came to our institution with a history of having ingested a large overdose of acetaminophen. In each case plasma or serum acetaminophen levels were low and substantial liver injury did not occur. Measurement of acetaminophen levels, indicating the amount of drug absorbed, were a more reliable index of the risk of toxic liver injury and the need for antidotal therapy than the estimate of the dose ingested.
(JAMA 238:500-501, 1977)
Ambre J, Alexander M. Liver Toxicity After Acetaminophen IngestionInadequacy of the Dose Estimate as an Index of Risk. JAMA. 1977;238(6):500–501. doi:10.1001/jama.1977.03280060044019
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: